Hail, Gila
- When
- August 9, 1:31 PM MST
- Where
- Gila County, 2.39 mi ENE of Payson
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 34.240, -111.290
Half dollar sized (1.25 inch diameter) hail fell at the Rim Club Golf Course near Payson.
After a few days of drying, moisture surged back over Northern Arizona with more showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
After a few days of drying, moisture surged back over Northern Arizona with more showers and thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 9, 9:15 AM MST, 4 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Flagstaff AZ 915 AM MST TUE AUG 9 2016 .SYNOPSIS...A tropical moisture surge will cause increasing chances for thunderstorms containing heavy rainfall from today through Wednesday evening. Expect decreasing precipitation chances on Thursday. Much drier and warmer conditions are expected starting Friday. && .DISCUSSION... The forecast through tonight is in good shape. We will be reviewing todays 12z model data to decide whether the Flash Flood Watch should be expanded northward for Wednesday. .Prev discussion 347 am...An ongoing moisture surge is likely to lead to an active monsoon period over the next 24 to 48 hrs, and we have a Flash Flood Watch out for most of the southern portions of our forecast area for later today and into Wednesday. From Thursday onward...Chances for showers are expected to decrease under a drying flow pattern. Warming daytime temperatures are likely to climb back to near daily normals as high pressure builds into the region from Friday and into the weekend. && .AVIATION...For the 18Z package...Expect increasing activity aft 18Z- 20Z as moisture increases from south to north, best chances from the Mogollon Rim southward. Chance of storms continues overnight mainly south of KGCN-KSOW line. MVFR and isold IFR in the stronger storms. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch from late tonight through Wednesday evening FOR AZZ013-014-016-017. Flash Flood Watch from this afternoon through Wednesday evening FOR AZZ008-018-037-038. && PUBLIC...DL / KD AVIATION...JJ For Northern Arizona weather information visit weather.gov/flagstaff
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1134 AM MST TUE AUG 9 2016 AZZ004>018-037>040-100700- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 1134 AM MST TUE AUG 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE AND TWO...TODAY THROUGH WEDNESDAY A FLASH FLOOD WATCH IS IN EFFECT FROM LATE THIS AFTERNOON THROUGH WEDNESDAY FOR MUCH OF NORTHERN ARIZONA. SEE THE WATCH ON OUR WEBSITE FOR ADDITIONAL DETAILS. THIS WATCH IS DUE TO A SURGE OF TROPICAL MOISTURE AND EXPECTED THUNDERSTORM DEVELOPMENT. .DAYS THREE THROUGH SEVEN...THURSDAY THROUGH MONDAY CHANCES FOR STORMS WILL DECREASE ON THURSDAY WITH MAINLY DRY WEATHER STARTING FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1006 AM MST TUE AUG 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM FLASH FLOOD 9 SE CARRIZO 33.90N 110.17W
07/30/2016 GILA AZ EMERGENCY MNGR
4-5 FEET OF FLOW WITH DEBRIS AT THE HIGHWAY
73 BRIDGE IN CEDAR CREEK.
&&
NWS FLAGSTAFF AZ
IRIS SYSTEMThe Flagstaff radar (KFSX), 38 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
1 hail. Local standard time, as filed.
Half dollar sized (1.25 inch diameter) hail fell at the Rim Club Golf Course near Payson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658814.